In the UK it is the most common agent of intentional self-harm. Between 2000-2008 there were 90-155 deaths from paracetamol poisoning
every year. In addition, there are deaths
resulting from paracetamol compounds. It is the most common cause of acute liver failure (ALF).
To reduce the incidence of paracetamol overdose, legislation was passed in the UK in 1998 to limit the number of tablets that could be bought in one purchase:
16 tablets at present (up to 32 tablets in pharmacies). Furthermore, paracetamol was supplied in blister packs making obtaining the actual tablets take longer.
I often come across patients that have ingested paracetamol tablets in an attempt to self
harm. The toxic effects of paracetamol are not instantaneous and are certainly not obvious in the early stages of ingestion.
I often get asked by family and friends if 'they are going to be OK'..so I have included the following information
to raise awareness of the dangers of paracetamol abuse.
Risk of severe liver damage (ie a peak ALT more than 1000 IU/L)
Based on the dose of paracetamol ingested (mg/kg body weight):
- Less than 150 mg/kg - unlikely.
- More than 250 mg/kg - likely.
- More than 12 g total - potentially fatal.
One paracetamol tablet is 500 mg so a standard dose would be 1 g which
is 2 tablets. This means that a quantity of 12 g, which is potentially fatal, is the equivalent of 12 doses of 1 g so 24 tablets. One packet usually contains 16 tablets (if bought
over the counter).
Paracetamol can cause serious or fatal adverse effects at around 150 mg/kg for many adults. There is considerable interpatient variability which depends on age, health and substances taken with the paracetamol.
level is higher for young children.
Please do not think that paracetamol does not cause harm. It does and depending on clinical findings, requires specialist treatment which can include needing a liver transplant.
- Commonly, patients are asymptomatic for the first 24 hours or have nonspecific abdominal symptoms (such as nausea and vomiting).
- Hepatic necrosis begins to develop after 24 hours (elevated transaminases, right upper quadrant pain and jaundice)
and can progress to acute liver failure.
More information can be obtained from http://patient.info/doctor/paracetamol-poisoning